The batphone rings at 5am. You are given a 5 minute ‘heads up’ by paramedics regarding a 3 year old child they are rushing to you with lights & sirens. She has a history of seizure disorder and has been actively seizing for 45 minutes….
What are you going to do with your 5 minutes ??
- Assemble your resus team
- Role designation [Airway. Circulation & IV access. Team leader. Someone to stand by & inform parents]
- Equipment check: airway basics & adjuncts; suction; IV cannulas, IO needles or EzyIO; IV fluid line (primed and ready to go)
- Calculate estimated weight of child: [Age + 4] x2; Broselow tape; various iPhone apps…
- Drug calculator to assist in dosages (hence, avoid error)
- Print it out !!
- Anticipate what may be used & draw them up…
- RSI medications (Thiopentone, suxamethonium, atropine); benzodiazepines; phenytoin (& other anti-epileptic medications)
The child arrives…
The paramedics handover that this 3 year girl has a history of moderate developmental delay and a seizure disorder, the cause of which remains unknown. She takes regular sodium valproate and has not missed any doses recently.
Her mother awoke to a noise in her bedroom this morning and found her convulsing in bed. She administered buccal midazolam whilst calling the paramedics, who also gave a dose of IM midazolam en route to the ED.
On examination she is actively seizing with tonic-clonic movements in all four limbs.
A. Partially obstructed with trismus. Resolved with jaw-thrust/chin lift
B. 100% FiO2 via BVM. Clear chest. Adequate respiratory effort
C. P 170. Cap refill 4 sec. BP 86 systolic. HS dual
D. E1. V2. M1. Seizing. Pupils 3mm (L=R) & reactive
E. Afebrile. BSL 5.6mmol/L. No rashes or skin changes
What is status epilepticus?
Continuous seizure activity for greater than 5 minutes or the occurrence of sequential seizures over a similar period without recovery of consciousness between seizures
This is a true neurological emergency and is significantly more common in children (compared to adults).
What causes it?
- Febrile illness is the most common precipitant.
- Other causes:
- Infection (particularly meningoencephalitis)
- Metabolic derangements (including hypoglycaemia & electrolytes, eg. hyponatraemia)
- Medication change
- Toxic ingestion (including anticonvulsants, antidepressants, cardiac medications, alcohol, camphor, amphetamines)
- Congenital abnormalities.
- “pseudo-status epilepticus” – a diagnosis of exclusion.
- Associated with increased morbidity & mortality.
- Consider the diagnosis in a prolonged post-ictal state (particularly when this is uncommon for the child)
- Features include altered mental state, confusion, unresponsiveness, abnormal (often subtle) motor movements, twitches, lip-smacking or automatisms.
- Urgent EEG may confirm the diagnosis.
How will we manage this case?
- Airway & breathing management: avoidance of aspiration; maintenance of oxygenation; maintenance of adequate ventilation.
- C-spine precautions (only if trauma suspected).
- Haemodynamic support: intravenous access; low threshold for intraosseous access; fluid boluses (10-20mL/kg 0.9% Saline) for signs of shock/hypoperfusion.
- Rapid bedside glucose testing.
- Bloods (electrolytes, calcium/magnesium/phosphate, glucose)
- Anticonvulsant levels
- Others: 12-lead ECG (if toxicologic cause is of concern, eg. tricyclic antidepressant overdose); cultures (blood/urine); lumbar puncture (?meningoencephalitis); toxicology screen; CT-Brain (in setting of trauma or persistent focal findings)
- First line = benzodiazepines
- Second line
- Third line – typically involves proceeding to intubation…
- Specific treatments & antidotes
Do NOT forget EMPIRIC ANTIBIOTICS for suspected SEPSIS / CNS infection.
- Analgesia & adequate sedation
- Maintain caloric intake
- Head up, dental hygiene, tube-suction [VAP prevention]
- DVT prophylaxis
- Pressure area care
- Family support & education
- Difficult IV access with two quick failed peripheral attempts
- Further dose of buccal midaz given… However she continues to fit
- Right tibial IO inserted
- 20mL/kg bolus of normal saline
- IO midazolam given
- Phenytoin commenced (20mg/kg).
At this stage her seizure appears to cease, however she continues to have partial airway obstruction requiring basic manoeuvers.
Our paediatric retrieval service is mobilised to assist in taking the child to a nearby Tertiary facility, as she no doubt needs PICU.
Following a second IO fluid bolus, we get an IV in the right cephalic vein allowing us to take bloods (including valproate level & cultures). Her initial chemistry is unexciting and not surprisingly her blood gas shows a mixed metabolic and respiratory acidosis.
For ongoing airway protection and to facilitate a safe transfer, we decide she needs intubating. An RSI is performed using thiopentone & suxamethonium and she is maintained on morphine & midazolam infusions.
Some two hours after arrival to the department, just when your colleagues arrive for their day-shift the retrieval team take her away to PICU.
Tintinalli’s Emergency Medicine: A Comprehensive Study Guide. 7th Edition.
Rosenʼs Emergency Medicine. Concepts and Clinical Approach. 7th Edition.
Loddenkemper, T & Goodkin, HP. Treatment of Pediatric Status Epilepticus. Current Treatment Options in Neurology (2011) 13:560–573.
Lee, J et al. Guideline for the management of convulsive status epilepticus in infants and children. BCMJ (2011) 53(6):279-285.